[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.159.197.114. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 8, 1997

Prolonged QT Interval and Ventricular Fibrillation After Treatment With Sublingual Nifedipine for Malignant Hypertension

Author Affiliations

Maastricht, the Netherlands

Arch Intern Med. 1997;157(22):2665-2666. doi:10.1001/archinte.1997.00440430147025
Abstract

Nifedipine is widely used in the treatment of hypertension and angina pectoris.1,2 Multiple adverse effects have been described, such as head-ache, peripheral edema, flushing, dizziness, and myocardial ischemia.3 Some adverse effects are induced by an abrupt decrease in arterial pressure.

We describe a patient with malignant hypertension who developed ventricular fibrillation after treatment with sublingual short-acting nifedipine. To our knowledge, this adverse effect of nifedipine has not been published previously.

A 34-year-old woman was admitted with a 4-week history of occipital headache, nose bleeding, vomiting, and visual disturbances, without angina pectoris. She had a history of atrioventricular nodal re-entry tachycardia but not hypertension. She used levonorgestrel ethinyl estradiol, 30 μg/d, and acetaminophen, 500 mg, 4 times a day. On examination, her blood pressure was 200/140 mm Hg in both arms and her pulse rate was regular at 85 bpm. The results of further physical examination and laboratory investigations

First Page Preview View Large
First page PDF preview
First page PDF preview
×